Alert archive / Tennessee / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 253, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Dec 16, 2000, 8:32 PM EST for Claiborne County, Hancock County, Tennessee; Lee County, Virginia. It was in force for 45 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Dec 16, 2000, 8:32 PM EST (01:32 UTC)
- Expired
- Dec 16, 2000, 9:17 PM EST
- In force
- 45 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
Counties Claiborne County, TN, Hancock County, TN, Lee County, VA
The radar
The Knoxville radar (KMRX), 45 km from the middle of the area, began a volume at 01:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 16, 8:35 PM EST | Thunderstorm Wind | Clairfield, TN | Trees and power lines down |
| Dec 16, 9:05 PM EST | Thunderstorm Wind | Ewing, VA | Trees down over highway |
| Dec 16, 9:10 PM EST | Thunderstorm Wind | Sneedville, TN | Trees down on powerlines |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 16, 7:00 PM EST | Severe Thunderstorm Watch | SPC | 4 hr |
| Dec 16, 4:30 PM EST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 1.5 hours before the alert went out and 296 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 40 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 610 m above ground
- 0-6 km bulk shear
- 102 kt
- 0-1 km storm-relative helicity
- -179 m²/s²
- 0-3 km storm-relative helicity
- -241 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMRX 170132 SVRMRX TNC025-067-VAC105-170217- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 832 PM EST SAT DEC 16 2000 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CLAIBORNE COUNTY IN EAST TENNESSEE HANCOCK COUNTY IN EAST TENNESSEE LEE COUNTY IN SOUTHWEST VIRGINIA * UNTIL 917 PM EST * AT 830 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR EWING...OR 14 MILES WEST OF SNEEDVILLE... MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ROSE HILL AROUND 845 PM EST 7 MILES NORTH OF SNEEDVILLE AROUND 850 PM EST JONESVILLE AROUND 900 PM EST PATTONSVILLE AROUND 915 PM EST THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND BREAK LIMBS OFF OF TREES ABOUT THE SIZE OF YOUR WRIST. HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS. VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING. STAY AWAY FROM WINDOWS. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT WHILE LIGHTNING IS IN THE AREA. $$ LAT...LON 3667 8356 3650 8351 3654 8309 3678 8285 DM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 16, 11:08 AM EST, 9 hours 24 minutes earlier.
Area forecast discussion, Dec 16, 11:08 AM EST, 9 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 1108 AM EST SAT DEC 16 2000 WA ABOVE THE BOUNDARY LAYER IN THE CENTRAL/NORTHERN TENNESSEE VALLEY WILL MAINTAIN WEAK STABLE LAYER INTO THE EARLY AFTERNOON...SO EXPECT NORTHEAST/EAST SURFACE FLOW IN THIS REGION UNTIL SURFACE TROUGHING STRENGTHENS UPSTREAM THIS AFTERNOON. ELSEWHERE...SURFACE WA OCCURRING...WITH 50S OBSERVED IN HIGHER ELEVATIONS WITH INCREASING DEWPOINTS NOT FAR BEHIND. REGIONAL PRECIPITATION ATTM FROM THE KMRX/KHTX 88D/S SHOWED A COUPLE AREAS OF SHOWERS WITH EMBEDDED THUNDERSTORMS ACROSS THE WESTERN CWA (FROM THE SEQUATCHIE VALLEY INTO THE CUMBERLAND PLATEAU)...ASSOCIATED WITH H80/50 MARGINAL INSTABILITY AND A COUPLE OF MINOR S/W SYSTEMS. FOR THIS AFTERNOON...THE SOUTHWESTERN CWA WILL BE MOST PRONE TO THUNDERSTORM DEVELOPMENT AS SURFACE-BASED INSTABILITIES ARE LIKELY TO BECOME MODERATE...AND DEWPOINTS IN NORTHERN ALABAMA INCREASE INTO THE 60S. FARTHER EAST...IT IS EXPECTED THAT DOWNSLOPING SURFACE SOUTHEASTERLIES WILL PLAY A FACTOR IN THE TENNESSEE VALLEY...WITH THE PRECIPITATION LESS THAN CONTINUOUS THIS AFTERNOON. WILL CANCEL HIGH WIND WATCH FOR THIS AFTERNOON IN THE SOUTHERN TENNESSEE VALLEY AND THE CUMBERLAND PLATEAU...AND REPLACE IT WITH A WIND ADVISORY. FOR TONIGHT...IT APPEARS THAT A HIGH WIND SCENARIO MAY PLAY OUT AHEAD OF A DEVELOPING LINE OF STRONG TO SEVERE CONVECTION... THEN THE POTENTIAL FOR DAMAGING WINDS AND HAIL ASSOCIATED WITH THUNDERSTORMS FORMING ALONG OR JUST AHEAD OF A STRONG COLD FRONT. .MRX... NC...HIGH WIND WATCH FOR TONIGHT FOR ZONES NCZ060>061 AND WIND ADVISORY FOR THIS AFTERNOON FOR ZONES NCZ060>061. TN...HIGH WIND WATCH FOR TONIGHT FOR ZONES TNZ012>014...TNZ035... TNZ081>086...TNZ098>101 AND WIND ADVISORY ADVISORY FOR THIS AFTERNOON FOR ZONES TNZ012>014...TNZ035...TNZ081>086...TNZ098>101. HIGH WIND WATCH FOR TONIGHT FOR ZONES TNZ015>018... TNZ036>047...TNZ067>074...TNZ087...TNZ102. WIND ADVISORY FOR THIS AFTERNOON FOR ZONES TNZ018...TNZ041... TNZ043...TNZ045...TNZ047...TNZ072...TNZ074...TNZ087...TNZ102. VA...HIGH WIND WATCH FOR TONIGHT FOR ZONES VAZ001>002... VAZ005>006...VAZ008. W DM
In the hours before
Special weather statement, Dec 16, 6:54 PM EST, 1 hour 38 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-170400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 654 PM EST SAT DEC 16 2000 ...SEVERE THUNDERSTORM WATCH NUMBER 817 UNTIL 11 PM EDT FOR MOST OF EAST TENNESSEE...THIS REPLACES SEVERE THUNDERSTORM WATCH NUMBER 810 THAT WAS IN EFFECT UNTIL 7 PM EDT... ...SEVERE THUNDERSTORM WATCH NUMBER 813 UNTIL 10 PM EDT FOR EXTREME SOUTHWEST VIRGINIA... THE FOLLOWING COUNTIES IN EAST TENNESSEE ARE NOT IN THE WATCH: UNICOI...CARTER...AND JOHNSON. THE FOLLOWING COUNTIES IN EXTREME SOUTHWEST NORTH CAROLINA ARE NOT IN THE WATCH: CHEROKEE...AND CLAY. A LINE OF STRONG TO SEVERE THUNDERSTORMS CONTINUES TO MOVE TO THE EAST AT 10 MPH ACROSS EAST TENNESSEE. REMEMBER...A SEVERE THUNDERSTORM IS DEFINED AS ANY STORM THAT PRODUCES WINDS GREATER THAN 57 MPH AND OR HAIL GREATER THAN THREE QUARTERS OF AN INCH IN DIAMETER. PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL TV AND RADIO STATIONS FOR FURTHER UPDATES AND POSSIBLE WARNINGS.
Local storm report, Dec 16, 8:00 PM EST, 32 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
800 PM EST SAT DEC 16 2000
...EVENT SUMMARY FOR THE AFTERNOON AND EVENING OF 11/09/00...
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
...COUNTY LOCATION....
630 PM COUNTY WIDE TN WIND DAMAGE
12/16/00 MARION REPORTED BY DISPATCH
TREES AND POWER
LINES DOWN.
645 PM COUNTY WIDE TN WIND DAMAGE
12/16/00 MORGAN REPORTED BY DISPATCH
TREES AND POWER
LINES DOWN.
700 PM COUNTY WIDE TN WIND DAMAGE
12/16/00 BLEDSOE REPORTED BY DISPATCH
TREES AND POWER
LINES DOWN.
700 PM COUNTY WIDE TN WIND DAMAGE
12/16/00 MARION REPORTED BY DISPATCH
TREES AND POWER
LINES DOWN.
700 PM COUNTY WIDE TN WIND DAMAGE
12/16/00 SEQUATCHIE REPORTED BY DISPATCH
TREES AND POWER
LINES DOWN.
715 PM COUNTY WIDE TN WIND DAMAGE
12/16/00 HAMILTON REPORTED BY DISPATCH
FEW TREES DOWN.
730 PM 5 N DAYTON TN WIND DAMAGE
12/16/00 RHEA TREE DOWN IN DAYTON.
730 PM 5 N HUNTSVILLE TN WIND DAMAGE
12/16/00 SCOTT COUPLE OF TREES DOWN.
PDKLocal storm report, Dec 16, 8:00 PM EST, 32 minutes before
LOCAL STORM REPORT...CORRECTED FIRST LINE...
NATIONAL WEATHER SERVICE MORRISTOWN TN
800 PM EST SAT DEC 16 2000
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
...COUNTY LOCATION....
630 PM COUNTY WIDE TN WIND DAMAGE
12/16/00 MARION REPORTED BY DISPATCH
TREES AND POWER
LINES DOWN.
645 PM COUNTY WIDE TN WIND DAMAGE
12/16/00 MORGAN REPORTED BY DISPATCH
TREES AND POWER
LINES DOWN.
700 PM COUNTY WIDE TN WIND DAMAGE
12/16/00 BLEDSOE REPORTED BY DISPATCH
TREES AND POWER
LINES DOWN.
700 PM COUNTY WIDE TN WIND DAMAGE
12/16/00 MARION REPORTED BY DISPATCH
TREES AND POWER
LINES DOWN.
700 PM COUNTY WIDE TN WIND DAMAGE
12/16/00 SEQUATCHIE REPORTED BY DISPATCH
TREES AND POWER
LINES DOWN.
715 PM COUNTY WIDE TN WIND DAMAGE
12/16/00 HAMILTON REPORTED BY DISPATCH
FEW TREES DOWN.
730 PM 5 N DAYTON TN WIND DAMAGE
12/16/00 RHEA TREE DOWN IN DAYTON.
730 PM 5 N HUNTSVILLE TN WIND DAMAGE
12/16/00 SCOTT COUPLE OF TREES DOWN.
PDKThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 16, 7:19 PM EST | Severe Thunderstorm Warning | MRX | Roane | 45 min |
| Dec 16, 7:25 PM EST | Severe Thunderstorm Warning | MRX | Bradley | 45 min |
| Dec 16, 7:39 PM EST | Severe Thunderstorm Warning | MRX | Anderson, Knox, Loudon | 40 min |
| Dec 16, 7:39 PM EST | Severe Thunderstorm Warning | MRX | Campbell | 40 min |
| Dec 16, 7:41 PM EST | Severe Thunderstorm Warning | MRX | Polk | 60 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2000Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.